Recently started on weekly rapamycin myself, 3mg/week with GFJ. I thought I’d covered my bases in terms of reading about side effects, but recently came across some literature suggesting interstitial lung disease as a concern for people on rapamycin. Admittedly, the folks in these studies are on daily dosing, and so presumably aren’t representative of those taking rapa for longevity, but there were a few things mentioned that I thought were worth discussing.
- Interstitial lung disease was present in a considerable number of patients, which increased from original estimates due to better monitoring and the recognition that many of these patients simply had subclinical, asymptomatic ILD.
“Nowadays, a much higher incidence of all-grade ILD is reported, varying from 14 to 45% for temsirolimus and 3 to 54% for everolimus.”
Now, it should be noted that most of us are on sirolimus, but the incidence of ILD, according to this paper, actually may be even higher in sirolimus. There are actually cases described of sirolimus-induced ILD resolving following switching to everolimus:(Sirolimus-induced interstitial lung disease and resolution after conversion to everolimus - PMC
- Risk of ILD from rapamycin and other mTOR inhibitors may not be dose-dependent. This would possibly spell more risk for folks like us than one might think on the basis of lower dosing.
" Numerous studies, however, argue against a dose–effect relationship for the development of ILD. Several cases describe the development of ILD in patients with normal or even low levels of sirolimus. For temsirolimus, the incidence of ILD was not increased in patients who are treated at a much higher dose for mantle cell lymphoma compared to the lower dose in mRCC patients. No dose-dependent relationship in the development of ILD was seen either in a phase II study where different doses of temsirolimus were used. Finally, cases of ILD have even been described following the placement of an everolimus-eluting coronary artery stent, in which systemic exposure to everolimus is very limited." (bolding mine)
Thoughts on these concerns? I have had a bit of a dry cough after 6 weeks on rapamycin which could honestly be a dozen different things, but I must admit I find this paper to be a bit concerning.
The paper is seen below:
mTOR inhibitor‐induced interstitial lung disease in cancer patients: Comprehensive review and a practical management algorithm - Willemsen - 2016 - International Journal of Cancer - Wiley Online Library